Neurology Expert Forum
Burning Sensations
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Burning Sensations

I've been diagnosed with b12 deficiency.  My symptoms started mid April with just tingling and burning to my feet and legs which I dismissed as b12 symptoms.  I started getting B12 shots in May.  By the end of June, burning and tingling moved up my entire leg, hands, arms and shoulders.  And red dots appeared on my feet, lower arms, hands, and shoulders which burned.  The red dots turn white when pressure is applied.

I thought this could be a reaction to Inderal I was taking from mid April to the end of June.  Right before I went off Inderal my symptoms were the worst, my entire body felt like it was on fire.  Since going off the Inderal my symptoms are not as severe, however I still have tingling and burning mostly on my legs, and not as severe on my hands, arms and shoulders.  However, since stopping Inderal I have esperienced new symptoms of low back pain and sensation, sensations along my spinal cord, facial and neck burning and involuntary muscle twitching, one that actually moved my arm.  My front torso is not affected.

I've also have a low grade fever (99 - 99.6) which has come and gone since the symptoms started.  

My question is:  Could my symptoms be from just B12 deficiency? Could I be reacting to B12 shots? Could Inderal cause these symptoms?  Could the low grade fever be in reaction to any of these?  Could stress cause these symptoms?

Also, what else should I be looking at? I can rule out Lyme, Hepatitis, my ANA came back normal, negative blood yeast, VDRL and HIV negative, diabetes culture negative.

I really appreciate your help.  Thank you.
Related Discussions
Avatar_n_tn
Dear Ginger:

Sorry to hear about your problems.  The easy way to answer you is yes to all of your questions about vitamin B12.  The recovery from vitamin B12 deficiency takes awhile to get back to normal.  The time depends on how long the deficiency was occurring and the degree of deficiency.  So, your symptoms might just be the long process back to normal.  It would be unusual to have a reaction to the vitamin B12, although possible it is unlikely.  Indural could cause the fatigue and muscle weakness.  But as you have stopped taking it, if it was the reason for some of your symptoms, they should be resolved by now.  I would suggest that most of your symptoms are the vitamin B12 deficiency.

Yes, there are a ream of possible etiologies to your symptoms.  The best answer is the vitamin B12 deficiency.  This would be especially true if the rest of your neurological exam and lab test results are normal.

Sorry, I can't help you much.

Sincerely,

CCF Neuro MD
9 Comments
Blank
Avatar_n_tn
I had same identical thing.  Burning burning, weakness, fatigue, muscle jerks.  Get to a  neurologist.  After two years of trying to find out what is wrong with me, i now have sensor/motor polyneuropathy with severe atrophy of the myelinated axon.  Once again, get yourself to a neurologist and have them do an EMG and nerve conduction study.
Blank
Avatar_n_tn
I'm having a lot of the same symtoms (symptoms) you mention, however I had a normal EMG and N/C test. Can your problem be arrested/cured? What is the outlook? Does it progress? Hope you don't mind my questions, I am worried, too, with no answers. Thanks you !
Blank
Avatar_n_tn
PEG,
   Is this similer to CIDP or Gullian barre..What is your possible outcome? What are they doing to treat you?????
I have very similer symptoms..But a normal EMG and Nerve conduction study except for some slowed NCV conduction in my feet..But the neuro said this was because my feet were so cold...
Thanks Betty
Blank
Avatar_n_tn
CIDP and Gullian barre are not the same as PN or peripheral Neuropathy.  Peripheral Neuropathy is when for whatever reason the peripheral nerves become irritated damaged,etc.  It typically is seen in diabetics and its actual damage to the nerve or nerve root etc.  CIDP and Gullian Barre are very similiar, but with GB it tends to just come on suddenly and you are disabled for awhile, (sometimes hospitalized)then it mysteriously goes away and typically you recover quite well.  With CIDP its slow and progressive as your myelen sheeth on the peripheral nerve is broken down, typically you will notice weakness with CIDP and GB, with PN it starts normally in the feet or hands and works it way up.  So bottom line is, if you had GBS, you would know it as you probably would not be able to walk or sometimes breath on your own.  With CIDP you typically would have a weakness in your limbs similair to MS, with PN its slow, progressive and unless the irritating factor is removed, (arsenic, heavy metals, systematic troubles) it will continue and there are many idiopathic cases of PN.  Guilliane bar and CIDP actually are quite rare conditions as PN is very common.
Blank
Avatar_n_tn
Did your polyneuropathy have any waxing and waning characteristics or days that you felt fairly normal in between bouts of symptoms?  Sorry that you have it.
Blank
Avatar_n_tn
My first EMG and nerve conduction studies were perfectly normal.  Four months later, they found severe atrophy of the myelinated axon. Yes, there were days, where I felt perfectly normal.  But not many good days now.  There is no cure for this illness.  The neurologists just try to make you comfortable.  The drug of choice is neurotin however, I cannot take it as it makes me sick. I take morphine for the pain and will probably end up on disability very shortly.  It is a very painful illness with very little hope.  Sorry for the bad news.

P.S.  However, some people never progress and remain the same as they are now.  Unfortunately, I progressed.
Blank
Avatar_n_tn
Ginger,
You and I have the EXACT same thing!!! In October 1998 I started having dizzy spells and trouble breathing-tight throat and chest.  After a million tests they found my B12 level at 170 and diagnosed me as B12 deficient.  I started receiving shots of B12 in January 2000.  My symptoms did not improved, they WORSENED for about 5 or 6 months-really.  I started having extreme low back pain, burning in my neck, chest arms and legs.  Heavy leg and arm feeling.  Spots too!!!!

I do not this the Inderal caused your symptoms-Inderal is a beta blocker i think and it probably blocked some of the pain you were having.  I was told by many in this position that to repair its nerves your body goes through a lot and sometimes develops new symptoms in the process of getting better.  I am definitely finally getting better but it is a slow slow process so be patient.  I notice that i am sore every morning when i get up and my back aches constantly!  I walk but it doesn't seem to help.

I was advised to take a Fish Oil pill and a Folic Acid pill once in a while as well as receive the shots.  The B12 shots are not toxic so it would be very rare to have a reaction to them and my doc says if you did have a reaction you would have it right away after the shot was given-Tell me more about your symptoms-how long had you been having them before you were looked at?

I am a 30 year old healthy active female with a high stress job and a high stress life.  My doc thinks that my stress has added to the severity  of the symptoms so i have started seeing a counselor.

I tried Nortryptiline but it just made me REALLY tired and lethargic.  Don't stop getting the shots-really.

Sometimes I feel like I am on a boat-like i have sea legs-does this happen to you?

Heather
Blank
Avatar_n_tn
im on indural for mitro valve and xanax for panic att and have lupus 9 months now don't feel any better.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank